Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 77, NWS North Platte, NE

May 29, 2004Boyd County, Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 29, 2004, 2:44 PM CDT for Boyd County, Holt County, Nebraska. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2004, 2:44 PM CDT (19:44 UTC)
Expired
May 29, 2004, 3:45 PM CDT
In force
61 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

Counties Boyd County, NE, Holt County, NE

The radar

The North Platte radar (KLNX), 169 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 2:05 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.7 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2004-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2004-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 342 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-656 J/kg
Mixed-layer LCL
1769 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
342 m²/s²
0-3 km storm-relative helicity
362 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

104 
WUUS53 KLBF 291944
SVRLBF
NEC015-089-292045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
244 PM CDT SAT MAY 29 2004

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOLT COUNTY IN NORTH CENTRAL NEBRASKA
  BOYD COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 345 PM CDT

* AT 241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR ATKINSON...OR
  ABOUT 20 MILES NORTHWEST OF ONEILL...AND MOVING NORTHEAST AT 10
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL HOLT COUNTY AROUND 300 PM CDT
  RURAL NORTHERN HOLT COUNTY AROUND 310 PM CDT

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4297 9924 4228 9917 4233 9832 4287 9834
          4297 9851

$$

CAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:10 AM CDT, 11 hours 34 minutes earlier.

Area forecast discussion, May 29, 3:10 AM CDT, 11 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
310 AM CDT SAT MAY 29 2004

...FORECAST FOCUS NEAR TERM CONVECTION SATURDAY SATURDAY NIGHT...

.DISCUSSION...
WARM FRONT HAS LIFTED WELL NORTH OF THE FORECAST AREA TONIGHT INTO
SOUTH DAKOTA. LLJ CONTINUES TO STRENGTHEN OVER SOUTH CENTRAL
NEBRASKA WITH MC COOK PROFILER COMING IN AT 55KTS IN LOWEST GATE AT
3Z. CONVECTION CONTINUES OVER SOUTHWEST NEBRASKA AND SHOULD BE
SUSTAINED AS THE LLJ CONTINUES TO PUSH NORTH INTO THE FORECAST AREA.
PRETTY HIGH BASED STUFF WITH MAINLY LIGHT RAIN. BETTER MOISTURE EAST
OF A LINE FROM VTN TO BBW WITH TDS IN THE MID 50S. LEFT IN CHANCE
NORTHWEST WITH APPROACH OF FRONT. LOOKS LIKE THINGS SHOULD REALLY
START TO TAKE OFF BETWEEN 18Z AND 21Z WHEN FRONT HITS DEEPER
MOISTURE OVER NORTH CENTRAL. BEST CAPES TDS JUST TO THE EAST OF
FORECAST AREA. UPPED POPS NORTH CENTRAL.

COULD BE SOME LINGERING CAA SHOWERS SUNDAY AND MONDAY AS H5 LOW
LINGERS OVER NORTHERN PLAINS OPTED TO GO ON THE FAR SIDE AND TOOK
MENTION MOST PRECIP OUT OF FORECAST.

ONLY MINOR ADJUSTMENTS TO EXTENDED TO BLEND WITH SURROUNDING
OFFICES.
&&

.SYNOPSIS...
AT H5 TROUGH OVER WESTERN CONUS WITH RIDGING THROUGH MISSIPPI VALLEY
INTO CENTRAL CANADA. SURFACE TROUGH OF LOW PRESSURE FROM SOUTHWEST
CANADA ALONG THE FRONT RANGE...WITH WARM FRONT FROM LOW OVER
SOUTHEAST MT TO SOUTHEAST SOUTH DAKOTA. SCATTERED CONVECTION ALONG
THE WARM FRONT AND INTO CENTRAL NEBRASKA ALONG THE TROUGH.

&&

.LBF...WATCHES/WARNINGS/ADVISORIES...NONE.
&&

POWER
Hazardous weather outlook, May 29, 12:44 PM CDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1244 PM CDT SAT MAY 29 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-301030-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
1244 PM CDT SAT MAY 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

A DANGEROUS AND SIGNIFICANT WEATHER OUTBREAK IS LIKELY THIS
AFTERNOON. THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS SOUTH AND
EAST OF A LINE FROM BARTLETT IN WHEELER COUNTY TO OCONTO IN CUSTER
COUNTY. A MODERATE RISK OF SEVERE STORMS EXIST EAST OF A LINE FROM
MILLS IN KEYA PAHA COUNTY TO ANSELMO IN CUSTER COUNTY TO CURTIS IN
FRONTIER COUNTY. THERE IS A CHANCE FOR SEVERE THUNDERSTORM
DEVELOPMENT THROUGHOUT WESTERN AND NORTH CENTRAL NEBRASKA...HOWEVER
THE GREATEST RISK FOR SEVERE THUNDERSTORMS TO FORM WILL BE EAST OF A
LINE FROM SPENCER IN BOYD COUNTY...TO CALLAWAY IN CUSTER COUNTY...AND
CURTIS IN FRONTIER COUNTY. MAIN THREAT OF SEVERE WEATHER WILL BE
LARGE DAMAGING HAIL...STRONG WINDS...AND POSSIBILITY A FEW TORNADOES.
THE FRONT WILL EXTEND SOUTHWEST FROM JUST EAST OF VALENTINE IN CHERRY
COUNTY TO HAYES CENTER IN HAYES COUNTY. SOUTH WINDS IN ADVANCE OF THE
FRONT WILL CONTINUE TO DRAW WARM...MOIST AIR NORTHWEST. AFTERNOON
HEATING WILL STEADILY DESTABILIZE THE ATMOSPHERE WITH SCATTERED
THUNDERSTORMS TO DEVELOP ALONG THE FRONT WITH INCREASING SHEAR TO
RESULT IN SUPERCELL DEVELOPMENT INTO THE EVENING AS THE FRONT PUSHES
EAST. BY 10 PM CDT THE FRONT WILL BE EAST OF THE OUTLOOK AREA WITH
THE THREAT FOR SEVERE THUNDERSTORMS TO END. HOWEVER THE POTENTIAL
WILL REMAIN OVERNIGHT FOR SCATTERED CONVECTION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED FROM 4 PM CDT TO 10 PM
CDT...WITH THE GREATEST POTENTIAL TO BE EAST OF A LINE FROM MILLS IN
KEYA PAHA COUNTY...TO CALLAWAY IN CUSTER COUNTY...AND CURTIS IN
FRONTIER COUNTY.

TLK/CAB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 10:09 PM CDTSevere Thunderstorm WarningLBFLincoln36 min
May 29, 4:25 PM CDTTornado WarningLBFCuster, Lincoln35 min
May 29, 4:57 PM CDTTornado WarningLBFCuster, Lincoln63 min
May 29, 5:06 PM CDTSevere Thunderstorm WarningLBFLoup54 min
May 29, 5:19 PM CDTSevere Thunderstorm WarningLBFHolt56 min
May 29, 5:24 PM CDTTornado WarningLBFLoup36 min
May 29, 5:33 PM CDTTornado WarningLBFHolt27 min
May 29, 5:50 PM CDTTornado WarningLBFCuster55 min
May 29, 5:55 PM CDTTornado WarningLBFLogan, Loup35 min
May 29, 5:57 PM CDTTornado WarningLBFHolt33 min
May 29, 6:24 PM CDTTornado WarningLBFLogan66 min
May 29, 6:27 PM CDTTornado WarningLBFBlaine33 min
May 29, 6:31 PM CDTSevere Thunderstorm WarningLBFHolt29 min
May 29, 6:32 PM CDTSevere Thunderstorm WarningLBFLoup58 min
May 29, 6:43 PM CDTTornado WarningLBFCuster32 min
May 29, 6:51 PM CDTFlash Flood WarningLBFHolt3 hr
May 29, 6:56 PM CDTTornado WarningLBFBlaine34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.